Arizona, 2010

Wildfire in Arizona, May 6 to 11, 2010

May 6 to 11, 2010 · NWS FGZ · 1 event in 1 county or zone

The 89 Mesa Fire started on a Mesa about a mile west of Highway 89 about 12 miles north of Flagstaff on May 6, 2010. This fire was human caused.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The 89 Mesa Fire started on a Mesa about a mile west of Highway 89 about 12 miles north of Flagstaff on May 6, 2010. This fire was human caused.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 6, 9:36 AM MST, 44 minutes earlier.

Area forecast discussion, May 6, 9:36 AM MST, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST THU MAY 6 2010

.SYNOPSIS...A STORM SYSTEM MOVING ACROSS THE NORTHERN ROCKIES WILL
BRING BREEZY TO WINDY CONDITIONS TO NORTHEASTERN ARIZONA AGAIN
TODAY. SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 45 MPH
ARE EXPECTED TO DEVELOP ACROSS THE LITTLE COLORADO RIVER VALLEY AND
CHUSKA AND WHITE MOUNTAINS. OTHERWISE...DRY CONDITIONS AND ABOVE
NORMAL TEMPERATURES CAN BE EXPECTED THROUGH THE WEEKEND WITH LIGHTER
WINDS FRIDAY AND SATURDAY. WINDS WILL INCREASE ONCE AGAIN ON SUNDAY
AS ANOTHER UPPER LEVEL WEATHER SYSTEM APPROACHES THE REGION FROM THE
NORTHWEST.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN
ROCKIES WILL BRING BREEZY TO WINDY CONDITIONS TO NORTHEASTERN
ARIZONA AGAIN TODAY. SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
AROUND 45 MPH ARE EXPECTED TO DEVELOP ACROSS THE LITTLE COLORADO
RIVER VALLEY AND CHUSKA AND WHITE MOUNTAINS IN THE LATE MORNING
HOURS AND WILL CONTINUE UNTIL SUNSET.  OTHERWISE...DRY CONDITIONS
AND ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THROUGH THE WEEKEND
WITH LIGHTER WINDS FRIDAY AND SATURDAY. THE CURRENT FORECAST PACKAGE
ACCURATELY REFLECTS THIS SITUATION AND NO UPDATES ARE NEEDED.

&&

.PREVIOUS DISCUSSION...A STORM SYSTEM MOVING ACROSS THE GREAT BASIN
HAS INCREASED SOUTHWEST WINDS ALOFT INTO THE 40 TO 50 KNOT
RANGE...THIS IS CAUSING STRONG SOUTHWEST WINDS AT THE SFC IN A FEW
AREAS...THE KAIBAB HAS BEEN SEEING GUSTS AROUND FROM 40 TO 50 MPH
EARLY THIS MORNING AND IN EAST FLAGSTAFF AND DONEY PARK SUSTAIN
WINDS AROUND 30 WITH GUSTS FROM 50 TO 55 MPH. THESE WINDS WILL
CONTINUE FOR THESE PLACES THROUGH THE MORNING...AND THEN DECREASE
DURING THE AFTERNOON. FOR AREAS EAST OF FLAGSTAFF TO THE NEW MEXICO
BORDER THE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH SO THAT
SOUTHWEST WINDS WILL REDEVELOP LATER THIS MORNING AND BECOMING 20 TO
35 MPH WITH GUSTS AROUND 45 MPH THIS AFTERNOON...THEN DROPPING OFF
BY SUNSET. CURRENT WARNINGS...RED FLAG FOR THE LCR TODAY UNTIL 7PM
AND A WIND ADVISORY FOR THE LCR AND FOR THE CHUSKA MOUNTAINS SOUTH
THROUGH THE WHITE MOUNTAINS THROUGH 7PM MST THIS EVENING. FRIDAY AND
SATURDAY LIGHTER WINDS...HOWEVER BREEZY CONDITIONS CAN BE
EXPECTED...THEN BECOMING WINDY FROM THE SOUTHWEST ONCE AGAIN ON
SUNDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES FROM THE NORTHWEST
AND TIGHTENS THE PRESSURE GRADIENT ACROSS THE AREA. OTHERWISE EXPECT
DRY AND WARM WEATHER TO PERSIST THROUGH SUNDAY...WITH HIGH
TEMPERATURES RUNNING AROUND 5 DEGREES ABOVE.

EXTENDED RANGE MODELS INDICATE A SERIES OF UPPER LEVEL LOW PRESSURE
TROUGHS/CLOSED LOW PRESSURE SYSTEM MOVING ACROSS THE WESTERN U.S.
BRINGING WINDY AND COOLER CONDITIONS MONDAY AND TUESDAY WITH AT BEST
A SLIGHT CHANCE OF SHOWERS. BOTH THE ECMWF AND THE GFS INDICATE A
DEEPER SYSTEM MAY DROP INTO THE SOUTHWEST STATES LATE ON TUESDAY
INTO WEDNESDAY OF NEXT WEEK BRINGING COOLER CONDITIONS...WIND AND A
CHANCE OF SHOWERS POSSIBLY THROUGH THURSDAY OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. STRONG AND GUSTY SOUTHWEST WINDS WILL RETURN FOR
MUCH OF TODAY. EXPECT SW20-30G45KTS FROM AROUND KSOW-KINW-KRQE
EASTWARD...AND SW15-25G30KTS ELSEWHERE UNTIL 01Z-03Z. WINDS BECOMING
LIGHT AND VARIABLE AFTER 01Z-03Z. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN
THIS MORNING...ESPECIALLY EAST OF FLAGSTAFF. EXPECT WIND SPEEDS OF
15 TO 25 MPH WITH GUSTS AS HIGH AS 40 TO 45 MPH MUCH OF THE DAY. LOW
RELATIVE HUMIDITY VALUES...NEAR 10 PERCENT...ARE EXPECTED OVER MANY
AREAS BELOW 6000 FEET. THE COMBINATION OF HIGH WINDS AND LOW
RELATIVE HUMIDITY HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING
FOR THE LITTLE COLORADO RIVER VALLEY TODAY. BY FRIDAY...LIGHTER
WINDS ARE EXPECTED...HOWEVER...MINIMUM AFTERNOON RELATIVE HUMIDITIES
WILL CONTINUE TO REMAIN AROUND 10 TO 15 PERCENT.

SATURDAY THROUGH MONDAY...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE
TOWARD THE DISTRICT...BRINGING INCREASING SOUTHWEST WINDS EACH DAY.
AFTERNOON MINIMUM RELATIVE HUMIDITIES AROUND 10 TO 15 PERCENT ARE
EXPECTED SATURDAY AND SUNDAY...WITH AN INCREASE TO AROUND 12 TO 20
PERCENT MONDAY. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SATURDAY AND SUNDAY AT MANY LOCATIONS...WITH THE THREAT CONTINUING
INTO MONDAY AT LOWER ELEVATIONS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 10 AM MST TO 7 PM MST THURSDAY FOR AZ ZONES
AZZ011>014-040.

RED FLAG WARNING FROM 10 AM MST TO 7 PM MST THURSDAY FOR AZ FIRE
WEATHER ZONES AZZ111>114-140.

&&

PUBLIC.........................TC
AVIATION/FIRE WEATHER..........BEP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, May 6, 5:49 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 AM MST THU MAY 6 2010

AZZ011>014-017-040-070200-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
549 AM MST THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA AND NORTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

LATER THIS MORNING SOUTHWEST WINDS WILL AGAIN INCREASE TO 20 TO
35 MPH WITH GUSTS AROUND 45 MPH ACROSS PORTIONS OF THE LITTLE
COLORADO RIVER VALLEY AND FROM THE CHUSKA MOUNTAINS SOUTH TO THE
WHITE MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA FROM
10 AM MST TO 7 PM MST. IN ADDITION...PATCHY BLOWING DUST AND
REDUCED VISIBILITY ARE POSSIBLE ACROSS THE LITTLE COLORADO RIVER
VALLEY INCLUDING INTERSTATE 40 WEST OF WINSLOW AND HIGHWAY 15 FROM
LEUPP TO AROUND DILKON. IN ADDITION...LOW RELATIVE HUMIDITY WILL
CONTINUE IN THE LITTLE COLORADO RIVER VALLEY...THEREFORE A RED
FLAG WARNING IS IN EFFECT FOR CRITICAL FIRE WEATHER CONDITIONS IN
THE AREA FROM 10 AM MST TO 7 PM MST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH SATURDAY...THEN
ANOTHER PACIFIC STORM SYSTEM WILL APPROACH THE AREA SUNDAY AND
MONDAY...BRINGING THE POTENTIAL FOR STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Mogollon Rim

When
May 6, 10:20 AM MST to May 11, 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Newspaper
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The 89 Mesa Mesa fire was touch off by workers welding. Strong winds in the area fanned the flames and forced the clouser of Highway 89 for several hours on the afternoon of May 6th. The fire burned a total of 523 acres including 46 acres on the east side of Highway 89. Around 200 people fought the fire. The estimated cost of fighting the fire was $330,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235060.